South Dakota, 2007

Flood in South Dakota, September 1 to 3, 2007

September 1 to 3, 2007 · NWS ABR · 1 event in 1 county or zone

After it had been flooding since early May, the James River finally fell below flood stage on September 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

After it had been flooding since early May, the James River finally fell below flood stage on September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 7:19 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 7:19 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT FRI AUG 31 2007

.UPDATE...
FORECAST IN PRETTY GOOD SHAPE. DID...HOWEVER...BUMP UP LOWS A
TOUCH DUE TO HIGHER THAN ANTICIPATED DEWPOINTS...AND FAIRLY DECENT
LOW LEVEL JET.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES SATURDAY
NIGHT...AND WINDS SATURDAY. 19Z SURFACE ANALYSIS SHOWED HIGH
PRESSURE EXTENDING FROM HUDSON BAY TO NORTHERN TEXAS...WITH A LOW
PRESSURE TROUGH OVER THE NORTHERN ROCKIES. A WARM FRONT WAS
SITUATED ACROSS NORTH DAKOTA...WITH A DECENT PRESSURE GRADIENT
BETWEEN THE TWO SYSTEMS. WINDS HAD INCREASED INTO THE 15 TO 25 MPH
RANGE ACROSS THE WESTERN CWA.

THE UPPER LEVEL PATTERN WILL CONTINUE TO FEATURE HIGH PRESSURE
ACROSS THE ENTIRE SOUTHERN HALF OF THE COUNTRY. A WEAK SHORTWAVE
WILL TRACK ACROSS WYOMING TONIGHT...THEN WEAKEN FURTHER AS IT
SLIDES EASTWARD TO THE CENTRAL DAKOTAS ON SATURDAY. THE WAVE EXITS
TO THE EAST SATURDAY NIGHT...WITH THE RIDGE BUILDING SLIGHTLY OVER
THE ROCKIES. ANOTHER SHORTWAVE RIDES OVER THE RIDGE TO EASTERN
MONTANA BY SUNDAY EVENING...THE SLIDES ACROSS THE DAKOTA SUNDAY NIGHT.

AT THE SURFACE...THE HIGH TO THE EAST WILL CONTINUE TO MOVE AWAY
FROM THE REGION TONIGHT. LOW PRESSURE TRACKS FROM WESTERN TO EAST
SASK...DRAGGING A TROUGH TO THE WESTERN HIGH PLAINS. THIS TROUGH
MOVES TO JUST WEST OF THE CWA SATURDAY...WITH THE ASSOCIATED COLD
FRONT LOOKING TO EXTEND FROM NORTH CENTRAL NORTH DAKOTA TO
NORTHWESTERN WYOMING BY LATE AFTERNOON. THE PRESSURE GRADIENT
REMAINS FAIRLY TIGHT ACROSS THE EASTERN AND CENTRAL CWA...SO
BREEZY CONDITIONS LIKELY ON SATURDAY. THE FRONT PICKS UP
SPEED SATURDAY NIGHT...PUSHING JUST THROUGH THE NORTHWESTERN CWA
BY MIDNIGHT...AND JUST EAST OF THE CWA BY SUNDAY MORNING.
SOUTHERLY FLOW AHEAD OF THE FRONT WILL ALLOW FOR DECENT MOISTURE
TO BE PULLED UP INTO THE AREA...AND THE MODELS INDICATE SOME
INSTABILITY...SO WILL STICK WITH A SMALL POP SATURDAY NIGHT IN
CONJUNCTION WITH THE FRONTAL PASSAGE. HIGH PRESSURE MOVES IN
BEHIND THE EXITING FRONT ON SUNDAY AND REMAINS DOMINANT THROUGH
SUNDAY NIGHT.

WILL CONTINUE TO SEE GOOD WAA TONIGHT AND SATURDAY...WITH ABOVE
NORMAL LOWS TONIGHT AND ABOVE NORMAL HIGHS ON SATURDAY. AS THE
HIGH MOVES IN BEHIND THE FRONT ON SUNDAY...H85 TEMPS FALL VERY
LITTLE...SO JUST WENT A FEW DEGREES COOLER SUNDAY THAN SATURDAY.

.LONG TERM...MONDAY THROUGH FRIDAY
FORECAST CHALLENGES...EVOLVING FORECAST UPPER FLOW
PATTERN...TIMING/PLACEMENT OF FRONTAL BOUNDARIES...MID LEVEL
TEMPS...AND ASSOCIATED PRECIPITATION CHANCES MONDAY THROUGH
THURSDAY.

THE ECMWF MODEL HAS BEGUN TO EMERGE AS THE LEADER OF THE MEDIUM
RANGE MODEL PACK...AT LEAST THIS GO ROUND. THE EC MODEL HAS
MAINTAINED THE BEST MODEL FORECAST RUN-TO-RUN CONSISTENCY OVER THE
PAST COUPLE OF DAYS IN TIMING/PLACEMENT AND STRENGTH OF THE MID
TO LATE WEEK SYSTEM NEXT WEEK.

BUT...BEFORE GETTING TO THAT FEATURE...MODELS ARE STILL
FORECASTING MOSTLY ZONAL FLOW GRADUALLY WORKING INTO A WEAK
RIDGING PATTERN ALOFT OVER THE NORTHERN PLAINS STATES MONDAY AND
TUESDAY. A SURFACE BOUNDARY DRAPED ACROSS THE REGION WILL BEGIN
HEADING NORTHWARD AS A WARM FRONT MONDAY AND MONDAY NIGHT. ANOTHER
WEAK SURFACE COLD FRONT LOOKS TO WORK INTO THE WESTERN AND CENTRAL
DAKOTAS BY TUESDAY AFTERNOON...AND IS CURRENTLY PROGGED TO STALL
OUT ACROSS THE FORECAST AREA BEFORE RETREATING NORTHWARD TUESDAY
NIGHT INTO WEDNESDAY IN RESPONSE TO THE AFOREMENTIONED MUCH
STRONGER DEVELOPING LOW PRESSURE SYSTEM. MODELS CONTINUE TO
SHOWCASE WAA AT 700HPA ON MONDAY AND TUESDAY WHICH WILL
EFFECTIVELY TURN OFF THE POTENTIAL FOR SURFACE-BASED DAYTIME
SHOWERS AND THUNDERSTORMS BOTH MONDAY AND TUESDAY. HOWEVER...SUCH
A PATTERN TYPICALLY YIELDS RATHER STEEP MID-LEVEL LAPSE
RATES...WHICH WOULD CERTAINLY SUPPORT SOME SORT OF NOCTURNAL
ELEVATED CONVECTIVE POTENTIAL ANY TIME WEAK AND POORLY-TIMED
PIECES OF LOW PRESSURE ENERGY MOVE OVER THESE BOUNDARIES THAT WILL
BE OVER THE REGION EARLY NEXT WEEK. FOR NOW...CONFIDENCE IS STILL
TOO LOW TO NAIL DOWN ANY PARTICULAR TIMEFRAME WITH MEASURABLE
POPS PRIOR TO THE BIGGER MORE ORGANIZED SYSTEM MOVING THROUGH THE
REGION WEDNESDAY AND THURSDAY.

MODEL PROGS AND GUIDANCE NUMBERS ALL STILL POINT TO A PERIOD OF
MUCH ABOVE NORMAL TEMPERATURES THROUGHOUT THE FORECAST AREA AT THE
START OF NEXT WEEK. HOWEVER...BY WEDNESDAY...ALL THAT BEGINS TO
CHANGE AS A VIGOROUS UPPER LOW CIRCULATION DEVELOPS WITHIN A BROAD
UPPER LEVEL TROF OF LOW PRESSURE MOVING ACROSS SOUTHERN CANADA/THE
US NORTHERN PLAINS STATES. AT PRESENT...THE LOW APPEARS TO BE
HEADING OFF TOWARD THE GREAT LAKES REGION BY THURSDAY
AFTERNOON...SO TIMING OF BEST CHANCES FOR SHOWERS AND
THUNDERSTORMS WITH THIS SYSTEM STILL APPEAR TO BE WEDNESDAY AND
WEDNESDAY NIGHT...WITH LINGERING SHOWER CHANCES INTO THURSDAY
ACROSS THE FAR EASTERN ZONES. A STRONG COLD FRONT WILL ALSO
ACCOMPANY THIS SYSTEM ON WEDNESDAY. THE MUCH ABOVE NORMAL AIRMASS
OF MONDAY AND TUESDAY /+22C TO +29C AT 850HPA/ WILL BEGIN TO BE
REPLACED BY A MUCH COOLER AIRMASS ON WEDNESDAY. IT STILL APPEARS
THAT THE ENTIRE FORECAST AREA WILL BE UNDER THE INFLUENCE OF A
MUCH BELOW NORMAL AIRMASS FROM CANADA /+7C TO +17C AT 850HPA/
THURSDAY AND FRIDAY. IF THIS TREND CONTINUES...WILL PROLLY BE ABLE
TO KNOCK HIGHS ON THURSDAY AND FRIDAY DOWN INTO THE 60S ACROSS THE
CENTRAL AND EASTERN ZONES...WITH LOWS THURSDAY NIGHT AND FRIDAY
NIGHT DIPPING INTO THE LOW TO MID 40S. STAY TUNED.

&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THIS EVENING AND THROUGH THE OVERNIGHT
HOURS. A FEW HIGH CIRRUS CLOUDS ABOVE 20000 FEET WILL TRACK
ACROSS THE AREA LATE TONIGHT. VSBYS WILL BE UNLIMITED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...PARKIN
LONG TERM...DORN
AVIATION...TDK
Hazardous weather outlook, Aug 31, 4:56 AM CST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
556 AM CDT FRI AUG 31 2007

MNZ039-046-SDZ004>011-016>023-036-037-048-051-011100-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-LYMAN-BUFFALO-
556 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE SEVERAL SLIGHT CHANCES OF THUNDERSTORMS THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-015-033>035-045-011100-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-
556 AM CDT FRI AUG 31 2007 /456 AM MDT FRI AUG 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER EXISTS THIS AFTERNOON WITH THE HOT AND
BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE ARE SEVERAL SLIGHT CHANCES OF THUNDERSTORMS THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spink

When
September 1, 12:00 AM CST to September 3, 8:00 AM CST
Where
Spink County, Ashton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.000, -98.500

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60895.